Block 11 - Week 12 - Heart Failure Drugs

9 Questions | Total Attempts: 519

SettingsSettingsSettings
Please wait...
Block 11 - Week 12 - Heart Failure Drugs

.


Questions and Answers
  • 1. 
    Healthy volunteers were given IV a new anti-anginal drug in a phase 1 clinical trial. The results are summarized in the following table: Parameter Drug effect Heart rate Decreased Peripheral vascular resistance Increased End-diastolic volume Increased Ejection time Increased Which of the following drugs does the new agent most resemble?
    • A. 

      Nitroglycerin

    • B. 

      Isosorbide mononitrate

    • C. 

      Nifedipine

    • D. 

      Verapamil

    • E. 

      Propranolol

  • 2. 
    A 62-year-old man recently diagnosed with stage C systolic heart failure started a therapy which included an Ace inhibitor, a beta-blocker and a loop diuretic. Which of the following statements best explains why loop diuretics are by far more effective than thiazide diuretics?
    • A. 

      Loop diuretics increase renin secretion

    • B. 

      Loop diuretics are also weak inhibitors of carbonic anhydrase

    • C. 

      The diuretic effect of thiazides undergoes partial tolerance

    • D. 

      More sodium is physiologically reabsorbed at TALH than at DCT

    • E. 

      The antihypertensive action of thiazides reduces GFR

  • 3. 
    A 54-year-old man was found to have a second degree A-V block during a control visit. The man, suffering from chronic heart failure, had been receiving digoxin for two months. The physician thought the block was most likely due to digoxin therapy. Which of the following drugs would be appropriate to counteract this adverse effect of digoxin?
    • A. 

      Isoproterenol

    • B. 

      Atropine

    • C. 

      Lidocaine

    • D. 

      Potassium chloride

    • E. 

      Atenolol

  • 4. 
    61-year-old man with a long history of chronic heart failure was brought to the emergency room in a confused state. His wife reported she found an empty bottle of digoxin oral solution and thought her husband drunk all the bottle in a suicide attempt. Upon admission the patient was confused and exhibited hallucinatory behavior. His blood pressure was 110/70, his heart rate 40-50 bpm and irregular. An ECG revealed atrial fibrillation with a second degree of AV block. Ventricular rate did not exceed 45 bpm and an IV atropine injection was without effect. A transvenous pacing catheter was inserted, with ventricular pacing instituted at 60 bpm. Which of the following statements best explains the most likely reason for the patient’s slow ventricular rate?
    • A. 

      Digoxin induced stimulation of vagal nucleus

    • B. 

      Digoxin induced compensation of cardiac insufficiency

    • C. 

      Direct depressant effect of digoxin on vasomotor center

    • D. 

      Direct depressant effect of digoxin upon SA and AV node

    • E. 

      Digoxin induced appearance of a ventricular pacemaker

  • 5. 
    A 50-year-old woman complained of shortness of breath and dyspnea on mild physical exertion.  Her medical history revealed a previous myocardial infarction and a recent diagnosis of left ventricular failure. She had an ejection fraction of 27%. The cardiologist decided to start her on oral digoxin therapy along with the other medications she has been taking. Which of the following molecular actions most likely mediated the therapeutic effect of digoxin in the patient’s disorder?
    • A. 

      Activation of Na+ /K+ ATPase

    • B. 

      Decreased intracellular Na+

    • C. 

      Activation of cardiac M2 receptors

    • D. 

      Inhibition of Ca++/Na+ exchanger

  • 6. 
    58-year-old woman with a history of congestive heart failure was admitted to the hospital because of an acute attack of angle closure glaucoma. The patient had been suffering from heart failure for two years. An emergency therapy was started. Which of the following drugs would be absolutely contraindicated in this patient?
    • A. 

      Hydrochlorothiazide

    • B. 

      Furosemide

    • C. 

      Amiloride

    • D. 

      Mannitol

  • 7. 
    A 52-year-old man was admitted to the coronary unit with an acute myocardial infarction. Vital signs on admission were: blood pressure 98/50, heart rate 122 bpm, respiration 16 breaths/min. Exams showed a cardiac output of 2.9 L/min and a cardiac index 1.6 (normal, 2.5-4.2). An IV infusion of an inotropic drug was started. Which of the following was the most likely molecular mechanism of action of the given drug?
    • A. 

      Inhibition of phosphodiesterase

    • B. 

      Inhibition of Ca++/Na+ exchanger

    • C. 

      Inhibition of Na+/K+ ATPase

    • D. 

      Activation of beta-1 receptors

  • 8. 
    A 96-year-old African American female was admitted from a nursing home with complaints of abdominal pain, nausea, vomiting, dizziness, confusion and double vision for 5 days. She was discharged from the hospital just 4 days ago. Digoxin was started during that previous hospitalization for control of tachycardia in atrial fibrillation. One day prior to discharge, her digoxin level was 1.8 mg/mL. Now , considering the toxicity of digoxin, the digoxin dose was decreased to 125 mcg PO Q 48 hr. Her past medical history shows that she has hypertension, hypercholesterolemia, has congestive heart failure, and occasional episodes of atrial fibrillation. Her present medication includes metoprolol, digoxin, ASA (aspirin), cholestyramine, niacin and furosemide.  The reason why this patient developed digoxin toxicity is:
    • A. 

      Hyperkalemia increases the risk of digoxin toxicity

    • B. 

      Hypokalemia increases the risk of digoxin toxicity

    • C. 

      Metoprolol inhibits the metabolism of digoxin

    • D. 

      Furosemide causes hemoconcentration

  • 9. 
    A 63 –year- old man with a history of chronic hypertension was admitted with advanced systolic cardiac failure and edema of the lower limbs. Which of the following options would be best suited to treat his condition?
    • A. 

      Digoxin, hydrochlorothiazide, metoprolol, triamterene

    • B. 

      Digoxin, furosemide, metoprolol, lisinopril

    • C. 

      Digoxin, dorzolamide, furosemide, amiloride

    • D. 

      Digoxin, acetazolamide, spironolactone, atenolol

Back to Top Back to top